Drug-induced liver injury (DILI) is a problem of increasing significance, but has been a long-standing concern in the treatment of tuberculosis (TB) infection. The liver has a central role in drug metabolism and detoxification, and is consequently vulnerable to injury. The pathogenesis and types of DILI are presented, ranging from hepatic adaptation to hepatocellular injury. Knowledge of the metabolism of anti-TB medications and of the mechanisms of TB DILI is incomplete. Understanding of TB DILI has been hampered by differences in study populations, definitions of hepatotoxicity, and monitoring and reporting practices. Available data regarding the incidence and severity of TB DILI overall, in selected demographic groups, and in those coinfected with HIV or hepatitis B or C virus are presented. Systematic steps for prevention and management of TB DILI are recommended. These include patient and regimen selection to optimize benefits over risks, effective staff and patient education, ready access to care for patients, good communication among providers, and judicious use of clinical and biochemical monitoring. During treatment of latent TB infection (LTBI) alanine aminotransferase (ALT) monitoring is recommended for those who chronically consume alcohol, take concomitant hepatotoxic drugs, have viral hepatitis or other preexisting liver disease or abnormal baseline ALT, have experienced prior isoniazid hepatitis, are pregnant or are within 3 months postpartum. During treatment of TB disease, in addition to these individuals, patients with HIV infection should have ALT monitoring. Some experts recommend biochemical monitoring for those older than 35 years. Treatment should be interrupted and, generally, a modified or alternative regimen used for those with ALT elevation more than three times the upper limit of normal (ULN) in the presence of hepatitis symptoms and/or jaundice, or five times the ULN in the absence of symptoms. Priorities for future studies to develop safer treatments for LTBI and for TB disease are presented.